Alert archive / Louisiana / Tornado Warnings in 2023

Tornado Warning 32, NWS Lake Charles, LA

May 8, 2023Calcasieu Parish, Louisiana; Orange County, Texas

NWS Lake Charles, LA issued this tornado warning at May 8, 2023, 4:36 PM CDT for Calcasieu Parish, Louisiana; Orange County, Texas. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2023, 4:36 PM CDT (21:36 UTC)
Expired
May 8, 2023, 5:00 PM CDT
In force
24 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Calcasieu Parish, LA, Orange County, TX

The radar

The Lake Charles radar (KLCH), 42 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 4:36 PM CDTTSTM WND DMG1 Ese Orange, TXPART OF A TIN ROOF WAS BLOWN ACROSS 9TH STREET IN ORANGE, TX. TAKING DOWN A POWER LINE.
May 8, 4:36 PM CDTTSTM WND DMG1 W Orange, TXLARGE TREE FELL ON HOUSE, DAMAGING A ROOF.
May 8, 4:37 PM CDTTSTM WND DMG2 Ese Orange, TXLARGE PORTION OF ORANGE TEXAS WITHOUT POWER AFTER STORM HAS PASSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2023-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

410 
WFUS54 KLCH 082136
TORLCH
LAC019-TXC361-082200-
/O.NEW.KLCH.TO.W.0032.230508T2136Z-230508T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
436 PM CDT Mon May 8 2023

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Southwestern Calcasieu Parish in southwestern Louisiana...
  East central Orange County in southeastern Texas...

* Until 500 PM CDT.
    
* At 436 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Toomey, or near Orange, moving east at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Toomey around 445 PM CDT.
  Vinton around 455 PM CDT.

This includes the following highways...
 Interstate 10 in Texas between mile markers 880 and 877.
 Interstate 10 in Louisiana between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3007 9377 3015 9377 3020 9351 3005 9350
      3005 9360
TIME...MOT...LOC 2136Z 271DEG 21KT 3013 9370 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

78
2 follow-up statements
914 
WWUS54 KLCH 082147
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
447 PM CDT Mon May 8 2023

TXC361-082156-
/O.CAN.KLCH.TO.W.0032.000000T0000Z-230508T2200Z/
Orange TX-
447 PM CDT Mon May 8 2023

...THE TORNADO WARNING FOR EAST CENTRAL ORANGE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3006 9368 3017 9369 3020 9351 3005 9350
      3005 9360
TIME...MOT...LOC 2146Z 264DEG 18KT 3014 9364 

$$

LAC019-082200-
/O.CON.KLCH.TO.W.0032.000000T0000Z-230508T2200Z/
Calcasieu LA-
447 PM CDT Mon May 8 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHWESTERN CALCASIEU PARISH...
    
At 446 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Toomey, or near Vinton, moving east at 20 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Vinton around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3006 9368 3017 9369 3020 9351 3005 9350
      3005 9360
TIME...MOT...LOC 2146Z 264DEG 18KT 3014 9364 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

78
372 
WWUS54 KLCH 082200
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
500 PM CDT Mon May 8 2023

LAC019-082209-
/O.EXP.KLCH.TO.W.0032.000000T0000Z-230508T2200Z/
Calcasieu LA-
500 PM CDT Mon May 8 2023

...THE TORNADO WARNING FOR SOUTHWESTERN CALCASIEU PARISH WILL EXPIRE
AT 500 PM CDT...
                
The storm which prompted the warning has weakened, and no longer 
appears capable of producing a tornado. Therefore, the warning will 
be allowed to expire.  

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lake Charles.

Remember, a Severe Thunderstorm Warning still remains in effect for 
the area. 

LAT...LON 3006 9368 3017 9369 3020 9351 3005 9350
      3005 9360
TIME...MOT...LOC 2159Z 271DEG 21KT 3014 9356 

$$

78

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 8, 3:50 PM CDT, 46 minutes earlier.

Area forecast discussion, May 8, 3:50 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
350 PM CDT Mon May 8 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 307 PM CDT Mon May 8 2023

An upper level ridge is over the gulf into the northern gulf coast
this afternoon while the subtropical ridge remain parked over the
northwest Atlantic. Over Texas, a pair of upper disturbances are
in the flow on the northwest side of the upper ridge. Ahead of
these disturbance showers and storms are developing over northeast
Mexico and Southeast/East Texas.

As the region warmed this afternoon storms developed over SE TX.
Ample moisture and steep lapse rates have allowed for a pretty
robust storm northwest of Beaumont. While organized severe wx is
not anticipated, another strong storm or two can not be ruled out.
High rain rates and slow storm motion has already allowed for 3
to 6 inches of rain over portions of Hardin Co.

Through the evening and into tonight, the HRR has been indicating
spotty high rain totals across SE TX and into south LA. Down
stream of this storm and outside of the area that is currently
under a flash flood warning in Jefferson, Orange, Cameron, and
Calcasieu rainfall totals at some locations may reach over a few
inches.

The blocking pattern will remain in place through the short term
with chances of rain each day as disturbances ride over the ridge
that is parked just to the east.

&&

.LONG TERM...
(Thursday through next Sunday)
Issued at 307 PM CDT Mon May 8 2023

The extended period remains dominated by a fairly uncertain, but
unsettled weather pattern as a series of upper level waves is
funneled across the region within a larger extratropical cyclone
moving slowly out of the four corners region and across the plains.
Guidance has continued its recent trend of little to no consistency
regarding the specifics of the individual disturbances.

Steady Southerly flow will persist through the low and mid levels of
the atmosphere maintaining the very tropical airmass in place across
the region. This will allow any of the daily convection to produce
periods of torrential rainfall that could result in nuisance
flooding. Areas that see significant rainfall over the next few days
will be particularly susceptible. The combination of the daily
convection and broken to overcast skies will hold temperatures near
to slightly below seasonal normals.

A weak frontal boundary will approach the Northern Gulf coast early
next week, but guidance is in fairly good agreement on any boundary
stalling North of the region which isn't uncommon for this time of
year. This will further extend the generally unsettled weather
pattern into next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Mon May 8 2023

Periodic lower (MVFR/IFR) ceilings may occur this afternoon.
Showers and thunderstorms are also possible at any terminal which
may reduce vis and cause gusty winds. MVFR to IFR ceilings can be
expected tonight through early Tuesday along with thin BR around
sunrise.

&&

.MARINE...
Issued at 307 PM CDT Mon May 8 2023

Onshore flow will prevail through the week. Periodic showers and
thunderstorms can be expected as a series of upper level
disturbances pass overhead.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  86  66  84 /  30  60  20  50
LCH  72  83  70  83 /  40  60  20  30
LFT  73  86  71  87 /  20  50  20  30
BPT  73  84  71  83 /  40  70  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...05
LONG TERM....66
AVIATION...05
Hazardous weather outlook, May 8, 3:11 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
311 PM CDT Mon May 8 2023

LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-092015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
311 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of excessive rainfall and severe
thunderstorms across much of the area through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms will be possible each
afternoon. While organized severe weather is not expected, a couple
of strong to severe storms will be possible capable of producing
damaging winds and small hail. There is also a minor possibility of
flooding across parts of the area for most of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-450-452-455-470-472-475-092015-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
311 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered showers and thunderstorms can be expected each
day through next week. Organized severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 8, 2:30 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
230 PM CDT Mon May 8 2023

TXZ201-261-082015-
Hardin TX-Southern Jasper TX-
230 PM CDT Mon May 8 2023

...Strong thunderstorms will impact portions of Hardin County through
315 PM CDT...

At 230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Silsbee to near Thicket. These storms were
nearly stationary.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lumberton, Silsbee, Kountze, Saratoga, Thicket, Caney Head, Batson,
Votaw, Honey Island and Village Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3049 9454 3050 9454 3053 9411 3028 9407
      3023 9464 3049 9473
TIME...MOT...LOC 1930Z 045DEG 1KT 3038 9421 3038 9467

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Calhoun
Special weather statement, May 8, 2:55 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
255 PM CDT Mon May 8 2023

TXZ201-082030-
Hardin TX-
255 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of south central Hardin
County through 330 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Sour Lake, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sour Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3034 9448 3031 9427 3017 9426 3017 9428
      3014 9428 3012 9429 3013 9455
TIME...MOT...LOC 1955Z 007DEG 14KT 3026 9439

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Calhoun
Local storm report, May 8, 3:43 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
343 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             3 WNW LUMBERTON         30.27N 94.25W
05/08/2023  M1.00 INCH       HARDIN             TX   BROADCAST MEDIA

            MEDIA REPORTS 1 INCH HAIL WEST OF LUMBERTON.

&&

MKC
Local storm report, May 8, 3:45 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
345 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     3 WNW LUMBERTON         30.27N 94.25W
05/08/2023                   HARDIN             TX   UTILITY COMPANY

            NUMEROUS POWER OUTAGES REPORTED IN AND
            AROUND LUMBERTON. TIME ESTIMATED BY RADAR.

&&

MKC
Special weather statement, May 8, 3:51 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
351 PM CDT Mon May 8 2023

LAZ073-241-TXZ516-615-616-082115-
West Cameron LA-Southern Calcasieu LA-Northern Orange TX-
Lower Jefferson TX-Southern Orange TX-
351 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of northwestern Cameron
and southwestern Calcasieu Parishes, northeastern Jefferson and
Orange Counties through 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vidor, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Port Neches, Vidor, Bridge
City, West Orange, Rose City, Pine Forest, Pinehurst, Orangefield and
Toomey.

This includes the following highways...
 Interstate 10 in Texas between mile markers 880 and 857, near mile
marker 854, and between mile markers 851 and 850.
 Interstate 10 in Louisiana near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3010 9412 3009 9409 3011 9407 3013 9410
      3024 9403 3018 9371 3015 9371 3014 9369
      3013 9370 3016 9360 2990 9369 2992 9376
      2997 9376 2999 9380 3000 9379 2998 9383
      2999 9386 2997 9384 2996 9386 3005 9415
TIME...MOT...LOC 2051Z 286DEG 28KT 3013 9402

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Jones
Local storm report, May 8, 4:30 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
430 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND GST     3 NNW BRIDGE CITY       30.08N 93.87W
05/08/2023  M59 MPH          ORANGE             TX   MESONET

            MESONET REPORTS THUNDERSTORM WIND GUST OF 59
            MPH.

&&

CMK

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:57 PM CDTTornado WarningLCHBeauregard33 min
May 8, 3:59 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron31 min
May 8, 4:29 PM CDTSpecial Marine WarningLCH31 min
May 8, 4:29 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron46 min
May 8, 4:43 PM CDTSpecial Marine WarningLCH62 min
May 8, 5:12 PM CDTSevere Thunderstorm Warning Considerable damage threatLCHCalcasieu, Cameron, Jefferson Davis36 min
May 8, 5:54 PM CDTSpecial Marine WarningLCH66 min
May 8, 1:13 PM CDTSpecial Weather StatementLCHHardin32 min
May 8, 1:30 PM CDTSpecial Weather StatementLCHHardin30 min
May 8, 1:41 PM CDTSpecial Weather StatementLCHHardin34 min
May 8, 1:59 PM CDTSpecial Weather StatementLCHHardin31 min
May 8, 2:10 PM CDTSpecial Weather StatementLCHOrange35 min
May 8, 2:30 PM CDTSpecial Weather StatementLCHHardin45 min
May 8, 2:55 PM CDTSpecial Weather StatementLCHHardin35 min
May 8, 3:11 PM CDTTornado WarningLCHHardin, Jefferson, Orange34 min
May 8, 3:23 PM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Orange7 hr
May 8, 3:51 PM CDTSpecial Weather StatementLCHOrange24 min
May 8, 5:14 PM CDTSpecial Weather StatementLCHHardin31 min
May 8, 5:57 PM CDTSpecial Weather StatementLCHHardin33 min
May 8, 6:19 PM CDTFlash Flood WarningLCHJefferson, Orange3 hr

Nearby

Tornado Warnings in Louisiana, 2023Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.